BLACKFORD COUNTY, Ind. — Coroners across the country are encountering a drug that is worsening the already devastating impact of fentanyl.
On Saturday, the Blackford County coroner said they faced the first overdose of xylazine. This animal tranquilizer is known by street names like “tranq,” “tranq dope” and “zombie drug.”
The coroner said the drug is being used to bulk up fentanyl. It can cause a blackout stupor for hours. However, it can also cause central nervous system depression, respiratory depression, bradycardia, hypotension, and even death.
The dangers of any drug that is misused could be deadly. However, drugs that are mixed with xylazine are extremely deadly.Zach Crouch, Blackford County Coroner
The coroner’s office said the danger of this drug becomes apparent when someone overdoses on a drug that it is mixed with. Because xylazine is a sedative, it resists standard opioid overdose reversal treatments. This includes naloxone, commonly sold under the brand name Narcan.
The Blackford County coroner said the county is just one out of many that now face this drug. A 2021 report from the Centers for Disease Control and Prevention says several states have reported increases in xylazine-involved overdose deaths. However, the prevalence of xylazine’s involvement in drug overdose deaths has not been extensively studied.
One study shows that 210 xylazine-associated deaths were reported in Cook County, Illinois between 2017 and 2021. The deaths peaked in October 2021, and the percentage of fentanyl-associated deaths involving xylazine also increased during the study period.
The CDC says no specific antidote is available. It encourages increased surveillance, saying response efforts should account for the drug’s presence.